Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 80, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 2, 2007, 6:15 PM MDT for Fergus County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2007, 6:15 PM MDT (00:15 UTC)
- Expired
- Jul 2, 2007, 7:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Fergus County, MT
The radar
The Billings radar (KBLX), 146 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:28 PM MDT | HAIL 0.88 | 10 E Lewistown, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 030015 SVRTFX MTC027-030100- /O.NEW.KTFX.SV.W.0080.070703T0015Z-070703T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 615 PM MDT MON JUL 2 2007 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FERGUS COUNTY IN CENTRAL MONTANA... THIS INCLUDES THE CITY OF LEWISTOWN... * UNTIL 700 PM MDT * AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LEWISTOWN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES NORTHWEST OF GRASS RANGE AROUND 700 PM MDT. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTH CENTRAL MONTANA. LAT...LON 4713 10951 4696 10946 4702 10876 4728 10881 $$ THOMSON
2 follow-up statements
000 WWUS55 KTFX 030040 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 640 PM MDT MON JUL 2 2007 MTC027-030100- /O.CON.KTFX.SV.W.0080.000000T0000Z-070703T0100Z/ FERGUS MT- 640 PM MDT MON JUL 2 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR SOUTHERN FERGUS COUNTY... AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF GRASS RANGE...OR ABOUT 16 MILES EAST OF LEWISTOWN...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE 8 MILES NORTH OF GRASS RANGE BY 700 PM MDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTH CENTRAL MONTANA. LAT...LON 4713 10951 4696 10946 4702 10876 4728 10881 $$ THOMSON
000 WWUS55 KTFX 030056 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 656 PM MDT MON JUL 2 2007 MTC027-030106- /O.EXP.KTFX.SV.W.0080.000000T0000Z-070703T0100Z/ FERGUS MT- 656 PM MDT MON JUL 2 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FERGUS COUNTY EXPIRES AT 700 PM MDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTH CENTRAL MONTANA. LAT...LON 4713 10951 4696 10946 4702 10876 4728 10881 $$ THOMSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:35 PM MDT, 40 minutes earlier.
Area forecast discussion, Jul 2, 5:35 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 535 PM MDT MON JUL 2 2007 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH WEDNESDAY...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED OVER EASTERN PORTIONS OF CENTRAL MONTANA THIS AFTERNOON AND EVENING. AN DISTURBANCE IN THE UPPER LEVEL FLOW WILL MOVE OVER AN UNSTABLE SURFACE LEVEL AIRMASS BY LATE EVENING FOR ISOLATED TO SCATTERED THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA BY TUESDAY MORNING AND A STRONG RIDGE WILL BEGIN TO BUILD OVER THE NORTHERN ROCKY MOUNTAINS. REMAINDER OF THE SHORT TERM PERIOD WILL BE DOMINATED BY VERY WARM TEMPERATURES AND SUNNY SKIES WITH NO PRECIPITATION EXPECTED. MPJ THURSDAY THROUGH TUESDAY...UPPER LEVEL RIDGE TO ANCHOR OVER AREA THURSDAY AND FRIDAY WITH A SURFACE LOW MOVING TO THE NORTH OF THE AREA THURSDAY NIGHT AND FRIDAY MORNING. SURFACE LOW CONTINUES TO BUILD DOWN OVER THE AREA FRIDAY NIGHT AND SATURDAY AS UPPER LEVEL RIDGE FLATTENS. MODELS NOT IN AGREEMENT WITH RIDGE BUILDING OVER THE AREA ON MONDAY AND TUESDAY. WARMED TEMPERATURES UP SLIGHTLY FOR THURSDAY AND MORE ON FRIDAY. COOLED TEMPERATURES DOWN FOR SATURDAY AND SUNDAY WITH THE COOL FRONT MOVING THROUGH THE AREA. ALSO INCREASED CHANCE OF AFTERNOON PRECIPITATION OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK WITH SHORT WAVES MOVING UP AND OVER THE AREA IN A MOIST SOUTHWEST FLOW ALOFT. CAMP && .AVIATION... UPDATED 2335Z. MOIST SOUTHWEST FLOW ALOFT WILL CONTINUE. THE AIRMASS HAS AGAIN DESTABILIZED WITH SCATTERED THUNDERSTORMS OCCURRING OVER PORTIONS OF NORTH CENTRAL MONTANA. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. CONVECTIVE ACTIVITY SHOULD END BY 06Z WITH SKIES CLEARING. VFR CONDITIONS PREVAIL EXCEPT FOR MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 89 57 93 / 20 0 0 0 CTB 53 86 55 90 / 10 0 0 0 HLN 57 91 58 95 / 10 0 0 0 BZN 52 88 53 93 / 20 0 0 0 WEY 43 83 44 85 / 10 0 0 0 DLN 50 86 52 90 / 10 0 0 0 HVR 57 92 57 96 / 30 0 0 0 LWT 55 85 55 89 / 30 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT FOR MUCH OF NORTH CENTRAL MONTANA. RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MUCH OF SOUTHWEST MONTANA. && SHORT TERM...MPJ LONG TERM...CAMP AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 2, 4:01 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 401 PM MDT MON JUL 2 2007 MTZ011-013-044-045-047-050-051-032215- HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE-JUDITH BASIN-FERGUS- 401 PM MDT MON JUL 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT. SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA AND SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>010-012-014-015-046-048-049-052>055-032215- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-BROADWATER- MEAGHER-GALLATIN- 401 PM MDT MON JUL 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF SOUTHWEST MONTANA. VERY DRY CONDITIONS...COMBINED WITH LOW HUMIDITIES...BREEZY SOUTHWEST WINDS...AND ISOLATED THUNDERSTORMS WILL ALLOW FOR POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 2, 4:39 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
439 PM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 11 N CARTER 47.94N 110.96W
07/02/2007 E0.50 INCH CHOUTEAU MT TRAINED SPOTTER
WINDS AT 40 MPH GUSTING UP TO 60 MPH.
&&
SAUCIERLocal storm report, Jul 2, 4:55 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 15 SW RUDYARD 48.41N 110.78W
07/02/2007 E0.50 INCH LIBERTY MT TRAINED SPOTTER
A FEW PENNY AND NICKLE SIZED STONES AT END OF EVENT.
&&
SAUCIERLocal storm report, Jul 2, 5:04 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 PM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 10 NW GRASS RANGE 47.13N 108.95W
07/02/2007 E0.75 INCH FERGUS MT PUBLIC
HAIL LASTED ABOUT 7 MINUTES
&&
MCGINNISLocal storm report, Jul 2, 5:22 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 NW CHINOOK 48.64N 109.31W
07/02/2007 E0.75 INCH BLAINE MT PUBLIC
MOST HAIL WAS HALF-INCH ... HAIL LASTED ABOUT 20 MINUTES
&&
MCGINNISLocal storm report, Jul 2, 6:08 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 6 N BIG SANDY 48.27N 110.11W
07/02/2007 E0.50 INCH CHOUTEAU MT AMATEUR RADIO
WIND GUSTS 50 TO 55 MPH
&&Local storm report, Jul 2, 6:15 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL LEWISTOWN 47.06N 109.43W
07/02/2007 E0.88 INCH FERGUS MT TRAINED SPOTTER
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 39 min |
| Jul 2, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 43 min |
| Jul 2, 6:47 PM MDT | Flash Flood Warning | TFX | Blaine | 3 hr |
| Jul 2, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 31 min |
| Jul 2, 7:31 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 44 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.